Alert archive / South Dakota / Tornado Warnings in 2025
Tornado Warning 1, NWS Aberdeen, SD
NWS Aberdeen, SD issued this tornado warning at Jun 19, 2025, 11:03 PM CDT for Clark County, Hamlin County, South Dakota. It was in force for 27 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 19, 2025, 11:03 PM CDT (04:03 UTC)
- Expired
- Jun 19, 2025, 11:30 PM CDT
- In force
- 27 min
- Issued by
- NWS Aberdeen, SD
- Area
- Storm-based polygon
- Tornado
- Observed
- Hail
- 1.0 in
Counties Clark County, SD, Hamlin County, SD
The radar
The Aberdeen radar (KABR), 118 km from the middle of the area, began a volume at 04:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 19, 11:05 PM CDT | TSTM WND DMG | 7 Wnw Mayfield Colony, SD | Uprooted pine tree, 4+ inch diameter branches broke off of cottonwood trees, smaller branches broke off an elm tree, some damage to the tops of poplar trees. Did not see rotation in clouds, but did notice that some tree damage was spread to the north and some |
| Jun 19, 11:05 PM CDT | TSTM WND DMG | 8 Sse Clark, SD | Ash tree snapped at the base. |
| Jun 19, 11:10 PM CDT | TSTM WND GST 68 | Mayfield Colony, SD | 68 mph measured wind gusts and damage to tin on machine shed. Relayed via EM and radar estimated time. |
| Jun 19, 11:15 PM CDT | TSTM WND DMG | Vienna, SD | Several tree branches down in the city of Vienna. Report relayed via the EM, radar estimated time. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 19, 9:11 PM CDT | Severe Thunderstorm Watch | SPC | 9 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 4.1 hours before the alert went out and 79 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 667 J/kg
- Mixed-layer CIN
- -2 J/kg
- Mixed-layer LCL
- 2939 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km storm-relative helicity
- 39 m²/s²
- 0-3 km storm-relative helicity
- 67 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.1
The text
As transmitted.
449
WFUS53 KABR 200403
TORABR
SDC025-057-200430-
/O.NEW.KABR.TO.W.0001.250620T0403Z-250620T0430Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Aberdeen SD
1103 PM CDT Thu Jun 19 2025
The National Weather Service in Aberdeen has issued a
* Tornado Warning for...
Southwestern Hamlin County in northeastern South Dakota...
Southeastern Clark County in northeastern South Dakota...
* Until 1130 PM CDT.
* At 1102 PM CDT, a confirmed tornado was located near Mayfield
Colony, or 12 miles south of Clark, moving east at 55 mph.
HAZARD...Damaging tornado and quarter size hail.
SOURCE...Weather spotters confirmed tornado. At 1100 PM a tornado
was reported over southern Clark County.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* The tornado will be near...
Bryant and Vienna around 1110 PM CDT.
Hamlin Education Center and Kellerton Church around 1115 PM CDT.
Other locations in the path of this tornadic thunderstorm include
Hayti.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To repeat, a tornado is on the ground. TAKE COVER NOW! Move to a
basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.
&&
LAT...LON 4454 9727 4454 9758 4469 9783 4482 9772
4469 9712
TIME...MOT...LOC 0402Z 290DEG 46KT 4471 9766
TORNADO...OBSERVED
MAX HAIL SIZE...1.00 IN
$$
MMMWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this tornado warning went out at Jun 19, 6:28 PM CDT, 4 hours 35 minutes earlier. Its key messages:
- There is a Slight risk (level 2 out of 5) for severe thunderstorms in far northeastern SD and west central MN and a Marginal risk (level 1 out of 5) for the rest of central and northeastern SD tonight. Threats will be large hail and damaging wind gusts.
- There is an Enhanced risk (level 3 out of 5) for severe thunderstorms Friday evening and overnight mainly along and north of Hwy 12. A Slight Risk (2 out of 5) covers the rest of northeast and east central SD with a Marginal Risk (1 out of 5) across central SD. Threats will be large hail and damaging wind gusts with tornadoes possible in the Enhanced Risk area.
- A Heat Advisory has been issued for portions of the forecast area Friday afternoon, mainly south of Hwy 12. Temperatures are forecast well into the 90s to lower 100s with heat index values up to 104.
- A front coming through Sunday will cool things off, but with some uncertainty on timing. Locations to the east of the front may experience another afternoon in the 90s with heat index values near 100.
Area forecast discussion, Jun 19, 6:28 PM CDT, 4 hours 35 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Aberdeen SD
628 PM CDT Thu Jun 19 2025
.KEY MESSAGES...
- There is a Slight risk (level 2 out of 5) for severe
thunderstorms in far northeastern SD and west central MN and a
Marginal risk (level 1 out of 5) for the rest of central and
northeastern SD tonight. Threats will be large hail and damaging
wind gusts.
- There is an Enhanced risk (level 3 out of 5) for severe
thunderstorms Friday evening and overnight mainly along and north of
Hwy 12. A Slight Risk (2 out of 5) covers the rest of northeast and
east central SD with a Marginal Risk (1 out of 5) across central SD.
Threats will be large hail and damaging wind gusts with tornadoes
possible in the Enhanced Risk area.
- A Heat Advisory has been issued for portions of the forecast area
Friday afternoon, mainly south of Hwy 12. Temperatures are forecast
well into the 90s to lower 100s with heat index values up to 104.
- A front coming through Sunday will cool things off, but with some
uncertainty on timing. Locations to the east of the front may
experience another afternoon in the 90s with heat index values near
100.
&&
.UPDATE...
Issued at 623 PM CDT Thu Jun 19 2025
Updated for 00Z Aviation Discussion below.
UPDATE Issued at 541 PM CDT Thu Jun 19 2025
A minor update to the forecast to add in slight chance PoPs where
the CU field is getting a little agitated around Mobridge and
southern Lyman county. Both of these areas have good instability
and shear, but ample dry air throughout the profile (LCL-LFC RH of
40%), so would expect dry air entrainment to limit the coverage.
That being said, can't rule out a thunderstorm developing based
on latest LightningCast probabilities up to 40% and anything that
does develop has the potential to become severe with the 2k J/kg
MLCAPE and 40-45kts of effective shear.
&&
.DISCUSSION...
Issued at 310 PM CDT Thu Jun 19 2025
The atmosphere is conditionally hazardous over the next couple of
days across the northern Plains. I'll try to dig into the details a
bit without writing a book.
The set-up: Upper ridging pulling excessive heat into the region is
already in place. On Friday, a warm front develops west to east
across South Dakota, hovering somewhere between Hwy 212 and Hwy 12
by 0z depending on the model. A 700mb low in ND and shortwave
activity move through the ridge Friday night as the sfc low moves
into western SD and the frontal boundary pushes north toward the
ND/SD border.
Tonight: Southerly winds increase in a 30 kt llj this evening from
the James Valley east, though peak moisture may be confined to the
Coteau eastward. Combined with some shortwave energy, a few strong
to severe thunderstorms may kick off with marginally strong winds
(given the very dry mid levels and steep lapse rates west of the
Coteau) or marginally large hail. Typical llj pulsers. Shear is
abundant at 45 to 50 kts all evening.
Friday: The enhanced dry air in southwest sfc flow south of the
front will result in steeper lapse rates and enhanced wind gusts
across central SD. Min RH will fall into the teens around and south
of Pierre. A heat advisory has been issued for portions of the
region in the afternoon, mainly south of Hwy 12 as temperatures soar
into the 90s to around 105 degrees. The dry air and wind gusts of 25
to 35 mph, however, will keep heat indices below 104 degrees, even
in Lyman where actual temperatures could be closer to 108.
The northward shifting warm front will be the focus point for
supercell development toward 0z. General thinking is that the
capping (+15 to +17C) will be too strong prior to that for anything
to kick off, and somewhat cooler mid level temps north of the front
will be more amenable to a cap break. The NAM still pegs CIN at 250
to 380 even along the front, so the big question really is *if*
rather than *when*. There is an Enhanced Risk (3 out of 5) for
severe storms along and north of Hwy 12. Around the front, bulk
shear is 50 to 60 kts with 4000 to 7000 J/kg of MUCAPE. And STP is
anywhere from 4 to 10. So, if storms develop all threats are on the
table.
Saturday: Southwest flow aloft with the upper ridge shifting a bit
farther east. Weak sfc low draped over SD. Still very dry mid levels
which may enhance mixing around the edges of the sfc low. Greatest
chance for heat index above 100 will exist to the east of the low in
west central MN. Can't rule out a few strong thunderstorms Saturday
night with a passing frontal boundary off a NE sfc low and weak
shortwave activity mainly across the south and east.
Sunday: That NE low moves into eastern SD by 18z with cooler air
behind it as winds shift to the north and northwest.
&&
.AVIATION /00Z TAFS THROUGH 00Z FRIDAY/...
Issued at 623 PM CDT Thu Jun 19 2025
Terminals KABR,KATY,KPIR,KMBG
VFR conditions largely expected under the building heat over the
area. The primary concern for the TAF period is the potential
convection to effect the sites tonight. A severe thunderstorm has
developed northwest of Dickinson, ND and would track towards
north central SD and into the James River Valley later tonight, if
it holds together. That's the biggest question and models vary on
whether it will hold together as it moves into SD. Thus, have left
out the TS mention for now, but will continue to monitor trends
through the evening. Second, a low level jet will lead to
potential development of thunderstorms in east central SD late
this evening and into the overnight hours. Again, confidence is
very low on location/timing of any development, if it even occurs,
will will continue to monitor. Otherwise, the warm air aloft will
keep development at bay through much of the daytime hours
tomorrow.
&&
.ABR WATCHES/WARNINGS/ADVISORIES...
SD...Heat Advisory from 1 PM CDT /noon MDT/ to 9 PM CDT /8 PM MDT/
Friday for SDZ006-010-015>023-033>037-045-048-051.
MN...Heat Advisory from 1 PM to 9 PM CDT Friday for MNZ046.
&&
UPDATE...SRF
DISCUSSION...20
AVIATION...SRFHazardous weather outlook, Jun 19, 2:26 PM CDT, 8 hours 37 minutes before
Hazardous Weather Outlook National Weather Service Aberdeen SD 226 PM CDT Thu Jun 19 2025 SDZ003-009-010-017>023-201930- Corson-Walworth-Edmunds-Faulk-Spink-Clark-Codington-Grant-Hamlin- Deuel- 226 PM CDT Thu Jun 19 2025 /126 PM MDT Thu Jun 19 2025/ This Hazardous Weather Outlook is for north central South Dakota and northeast South Dakota. .DAY ONE...This afternoon and tonight. There is a marginal risk (1 out of 5) for severe storms late this evening into the overnight with large hail and strong winds the main threats. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. There is a slight risk (2 out of 5) for severe storms Friday evening and Friday night with large hail and strong winds the main concerns. Very hot temperatures are also expected Friday and Saturday with heat indices in the 90s to 102 degrees. A heat advisory has been issued for Friday afternoon for portions of the area. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. MNZ039-046-SDZ004>008-011-201930- Traverse-Big Stone-Campbell-McPherson-Brown-Marshall-Roberts-Day- 226 PM CDT Thu Jun 19 2025 This Hazardous Weather Outlook is for west central Minnesota, north central South Dakota and northeast South Dakota. .DAY ONE...This afternoon and tonight. There is a slight risk (2 out of 5) for severe storms to move out of ND late this evening into tonight with large hail and strong winds. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. There is an Enhanced Risk (level 3 out of 5) for severe storms Friday evening along and north of a warm front near Hwy 12. All threats are possible with supercells, including tornadoes. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. SDZ015-016-033>037-045-048-051-201930- Dewey-Potter-Stanley-Sully-Hughes-Hyde-Hand-Jones-Lyman-Buffalo- 226 PM CDT Thu Jun 19 2025 /126 PM MDT Thu Jun 19 2025/ This Hazardous Weather Outlook is for central South Dakota and north central South Dakota. .DAY ONE...This afternoon and tonight. There is a marginal risk (1 out of 5) for severe storms late this evening into the overnight with large hail and strong winds the main threats. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. There is a marginal risk (1 out of 5) for severe storms late this evening into the overnight with large hail and strong winds the main threats. Hot temperatures near or over 100 degrees are expected Friday and Saturday. A heat advisory has been issued for heat indices to 104, though some areas south of I-90 may see actual temperatures as high as 108 degrees. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Local storm report, Jun 19, 9:32 PM CDT, 1 hour 31 minutes before
Preliminary Local Storm Report
National Weather Service Aberdeen SD
932 PM CDT Thu Jun 19 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0923 PM Hail 5 NNW Chelsea 45.23N 98.78W
06/19/2025 M1.75 Inch Faulk SD Public
&&
MCLocal storm report, Jun 19, 10:02 PM CDT, 1 hour 1 minute before
Preliminary Local Storm Report
National Weather Service Aberdeen SD
1002 PM CDT Thu Jun 19 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0934 PM Hail Faulkton 45.03N 99.13W
06/19/2025 M2.00 Inch Faulk SD Public
Time estimated by radar.
&&
MCLocal storm report, Jun 19, 10:03 PM CDT, 1 hour before
Preliminary Local Storm Report
National Weather Service Aberdeen SD
1003 PM CDT Thu Jun 19 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0949 PM Hail 4 N Wheaton 45.86N 96.49W
06/19/2025 E1.25 Inch Traverse MN Public
Report from mPING: Half Dollar (1.25 in.).
&&Local storm report, Jun 19, 10:38 PM CDT, 25 minutes before
Preliminary Local Storm Report
National Weather Service Aberdeen SD
1038 PM CDT Thu Jun 19 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1029 PM Tstm Wnd Gst 5 ENE Frankfort 44.89N 98.22W
06/19/2025 M60 MPH Spink SD Mesonet
Mesonet station 316 Doland (SDDOT).
&&
MCLocal storm report, Jun 19, 10:40 PM CDT, 23 minutes before
Preliminary Local Storm Report
National Weather Service Aberdeen SD
1040 PM CDT Thu Jun 19 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1032 PM Hail Redfield 44.87N 98.52W
06/19/2025 M1.25 Inch Spink SD Public
Relayed through social media. Time estimated
via radar.
&&
MCLocal storm report, Jun 19, 10:52 PM CDT, 11 minutes before
Preliminary Local Storm Report
National Weather Service Aberdeen SD
1052 PM CDT Thu Jun 19 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1034 PM Tstm Wnd Gst 5 ENE Frankfort 44.89N 98.22W
06/19/2025 M63 MPH Spink SD Mesonet
Mesonet station 316 Doland (SDDOT).
&&
MCThe office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 19, 7:24 PM CDT | Special Weather Statement | ABR | Edmunds | 36 min |
| Jun 19, 7:35 PM CDT | Severe Thunderstorm Warning | ABR | Edmunds | 40 min |
| Jun 19, 7:48 PM CDT | Severe Thunderstorm Warning | ABR | Edmunds, Faulk | 42 min |
| Jun 19, 8:08 PM CDT | Severe Thunderstorm Warning | ABR | Edmunds, Faulk | 52 min |
| Jun 19, 8:27 PM CDT | Severe Thunderstorm Warning | ABR | Edmunds, Faulk | 48 min |
| Jun 19, 8:53 PM CDT | Severe Thunderstorm Warning | ABR | Edmunds, Faulk | 52 min |
| Jun 19, 9:02 PM CDT | Special Weather Statement | ABR | Faulk | 58 min |
| Jun 19, 9:12 PM CDT | Severe Thunderstorm Warning | ABR | Roberts | 48 min |
| Jun 19, 9:17 PM CDT | Severe Thunderstorm Warning | ABR | Brown, Edmunds, Faulk, Spink | 43 min |
| Jun 19, 9:27 PM CDT | Severe Thunderstorm Warning | ABR | Faulk, Hand | 48 min |
| Jun 19, 9:47 PM CDT | Severe Thunderstorm Warning | ABR | Clark, Day, Spink | 18 min |
| Jun 19, 9:53 PM CDT | Severe Thunderstorm Warning | ABR | Clark, Faulk, Hand, Spink | 52 min |
| Jun 19, 10:08 PM CDT | Severe Thunderstorm Warning | ABR | Clark, Codington, Hamlin | 36 min |
| Jun 19, 10:34 PM CDT | Severe Thunderstorm Warning | ABR | Clark, Codington, Hamlin, Spink | 41 min |
| Jun 19, 10:41 PM CDT | Severe Thunderstorm Warning | ABR | Corson | 37 min |
| Jun 19, 11:13 PM CDT | Severe Thunderstorm Warning | ABR | Clark, Hamlin | 47 min |
| Jun 19, 11:26 PM CDT | Tornado Warning | ABR | Clark, Hamlin | 34 min |
| Jun 19, 11:58 PM CDT | Severe Thunderstorm Warning | ABR | Deuel, Hamlin | 47 min |
| Jun 20, 12:32 AM CDT | Special Weather Statement | ABR | Day | 28 min |
| Jun 20, 10:32 AM CDT | Heat Advisory | ABR | Brown, Buffalo, Clark, Codington, Day, Deuel and 9 more | 34 hr |
Nearby
Tornado Warnings in South Dakota, 2025Every tornado warning in 2025Tornadoes in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.